Alert archive / Maryland / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS Wakefield, VA

July 1, 2017Dorchester County, Wicomico County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 1, 2017, 6:22 PM EDT for Dorchester County, Wicomico County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2017, 6:22 PM EDT (22:22 UTC)
Expired
Jul 1, 2017, 7:00 PM EDT
In force
38 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dorchester County, MD, Wicomico County, MD

The radar

The Dover AFB radar (KDOX), 60 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:05 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 1, 4:05 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
405 PM EDT Sat Jul 1 2017

.SYNOPSIS...
A weak cold front will move across the region late tonight then
stall along the coast Sunday into Monday. Another frontal boundary
moves into the Mid Atlantic region by mid week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Sfc trof over the mts with sct convection developing farther
east in the warm and humid airmass this aftrn, especially across
the northern Outer Banks. Latest high res data showing
different scenarios on just how much activity moves across the
fa over the next several hours. Thus, kept the sct (chc) pops in
for now, highest across the Outer Banks. Any severe threat
appears to be north of the AKQ fa, but typical downpours and
gusty winds are possible in any storm.

Models show enough lingering moisture for the activity to
slowly migrate towards the coast after midnight out ahead of the
approaching cold front. Otw, partly cldy and humid. Lows upr
60s NW-mid 70s SE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Weak wave of low pressure progged along the boundary across
eastern NC Sunday morning so kept low chc shwrs across sern
zones. Otw, frontal boundary location will determine where
convection develops. Expect sern zones to have the best chc
during the afternoon/evening. Slght chc farther north. Highs upr
80s-lwr 90s.

Rather persistent forecast Monday and Tuesday as the models
have the boundary meandering around the Mid Atlantic region.
This to be the focus for mainly diurnal convection with the best
support for any activity across srn zones. Lower chcs farther
north. Highs both days in the upr 80s-lwr 90s. Lows upr 60s NW-
mid 70s SE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Long term period will be characterized by frequent chances for
shras/tstms and near to slightly above normal temps. For Wed...will
include a chance of tstms during the aftn hours with decent moisture
in the area and weak shortwave energy embedded in the zonal flow
aloft. With weak mid-level energy and lack of low-level forcing,
will cap pops attm at 40%. A stronger vort max aloft approaches the
area Thu/Thu night, with pops up to 50%. Again will not go likely
with pops with some uncertainties regarding timing this far out in
time. Chance of rain continues into late next week as the frontal
bndry may stall in the vicinity. As for temps...expect highs in the
upr 80s to lwr 90s each day with lows in the upr 60s to mid 70s.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Generally VFR conditions across the region with warm S-SW flow
but lots of sct-bkn clouds 3000-4000 feet. A weak trof of low
pressure will slowly move through the CWA this afternoon and
evening and help to fire off some convection. All TAF sites have
a decent chance of showers and thunderstorms before sunset.
With the humid airmass, heavy rain and strong gusty winds will
be the biggest threat. Some scattered showers will probably
linger through the overnight with mostly mid level ceilings and
a chance for some patchy MVFR ceilings across the region.

Outlook: Scattered afternoon/evening showers and thunderstorms
will once again be possible Sunday. Otherwise, mainly VFR
conditions are expected Sunday through Tuesday. Patchy morning
fog or stratus will be possible in the later part of the outlook
period.

&&

.MARINE...
Latest sfc analysis shows high pres offshore with a sfc lee trough
over the area. Expect sub-sca conditions for the remainder of this
weekend into early next week. Weak pres gradient for Sun will
allow for light winds and sea breezes during the aftn. Similar
conditions into Mon with winds aob 10 kt, waves over the Bay 1-2
ft, and seas over cstl wtrs 2-3 ft. Fairly benign marine
conditions continue through the middle of the week, with the
next stronger cold front approaching the area late in the week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MAS
AVIATION...JEF
MARINE...MAS
Hazardous weather outlook, Jul 1, 5:26 AM EDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
526 AM EDT Sat Jul 1 2017

MDZ024-NCZ012>017-030>032-102-VAZ084-086>090-092-093-095>098-523>525-
020930-
Inland Worcester-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Gloucester-Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
York-Newport News-Hampton/Poquoson-
526 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-020930-
Maryland Beaches-Accomack-Northampton-
526 AM EDT Sat Jul 1 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-VAZ048-060>062-064>069-075>083-085-509>522-020930-
Dorchester-Wicomico-Somerset-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Middlesex-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
526 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon into this
evening. A few storms may become strong to severe...capable of
producing strong gusty winds...frequent lightning...and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

05

In the hours before

Special weather statement, Jul 1, 4:50 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
450 PM EDT SAT JUL 1 2017

VAZ066-067-079-080-012130-
Lunenburg-Nottoway-Dinwiddie-Brunswick-
450 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT LUNENBURG...SOUTHERN NOTTOWAY...
WEST CENTRAL DINWIDDIE AND NORTHWESTERN BRUNSWICK COUNTIES...

At 449 PM EDT, a strong thunderstorm was located over Victoria,
moving east at 30 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Blackstone, Victoria, Kenbridge, Lunenburg, Alberta, Fort Pickett,
Dundas, Bacons Fork, Cochran, Irby, Gills Corner, Arvins Store,
Murdocks, Forkland, Nutbush, Darvills, The Falls, Pleasant Grove,
Dominy Corner and Oral Oaks.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3706 7838 3710 7832 3710 7828 3712 7824
      3716 7824 3705 7777 3678 7788 3694 7840
TIME...MOT...LOC 2049Z 281DEG 25KT 3699 7820

BUTNER
Special weather statement, Jul 1, 5:29 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
529 PM EDT SAT JUL 1 2017

VAZ065-066-079-087-012215-
Mecklenburg-Lunenburg-Greensville-Brunswick-
529 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MECKLENBURG...NORTH
CENTRAL GREENSVILLE...SOUTHEASTERN LUNENBURG AND BRUNSWICK
COUNTIES...

At 529 PM EDT, a strong thunderstorm was located over Dundas, or 8
miles southeast of Kenbridge, moving southeast at 20 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.

Locations impacted include...
South Hill, Lawrenceville, Brodnax, Brunswick, Alberta, Dundas,
Bacons Fork, Gary, Cochran, Gills Corner, Rawlings, Dolphin, Barrows
Store, Pleasant Shade, Warfield, Meredithville, Forksville, Lafoon
Corner, Ordsburg and Danieltown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3682 7831 3693 7811 3702 7800 3699 7797
      3698 7792 3699 7785 3694 7772 3691 7771
      3692 7770 3689 7766 3690 7765 3687 7764
      3688 7763 3689 7764 3687 7760 3685 7758
      3672 7766 3664 7787
TIME...MOT...LOC 2129Z 295DEG 17KT 3690 7799

BUTNER
Special weather statement, Jul 1, 5:42 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
542 PM EDT SAT JUL 1 2017

MDZ021-022-012245-
Dorchester-Wicomico-
542 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WICOMICO AND
NORTHERN DORCHESTER COUNTIES...

At 542 PM EDT, a strong thunderstorm was located 7 miles north of
Taylors Island, moving east at 25 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Cambridge, Hurlock, Federalsburg, Hebron, Sharptown, Secretary,
Vienna, University Of Maryland Center For Environmental Studies, East
New Market, Mardela Springs, Galestown, Church Creek, Brookview,
Eldorado, Madison, Hudson, Lloyds, Woolford, Bucktown and Linkwood.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3869 7576 3864 7571 3841 7569 3849 7629
      3850 7633 3850 7626 3853 7620 3856 7621
      3854 7628 3857 7631 3860 7626 3862 7628
      3863 7624 3860 7621 3863 7617 3859 7616
      3857 7603 3867 7595 3870 7590
TIME...MOT...LOC 2142Z 288DEG 23KT 3857 7626

BUTNER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:50 PM EDTSpecial Weather StatementAKQLunenburg40 min
Jul 1, 5:29 PM EDTSpecial Weather StatementAKQBrunswick46 min
Jul 1, 6:33 PM EDTSpecial Weather StatementAKQGreensville, Southampton, City of Emporia57 min
Jul 1, 7:43 PM EDTSpecial Weather StatementAKQGreensville, Southampton, City of Emporia62 min
Jul 1, 5:42 PM EDTSpecial Weather StatementAKQDorchester63 min
Jul 1, 6:59 PM EDTSpecial Weather StatementAKQDorchester, Wicomico61 min
Jul 1, 7:48 PM EDTSpecial Weather StatementAKQSomerset57 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.